Texas, 2021

Damaging Winds in Texas, July 6, 2021

July 6, 2021 · NWS SHV · 4 events in 1 county or zone

An upper low pressure system spinning over Deep South Texas during the afternoon of July 6th, produced a weak trough axis that extended along the Southeast Texas coast into Southwest and Central Louisiana and Central Mississippi. These upper level features enhanced the seabreeze, with a cluster of showers and thunderstorms quickly spreading inland across Southern and Central Louisiana and Deep…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper low pressure system spinning over Deep South Texas during the afternoon of July 6th, produced a weak trough axis that extended along the Southeast Texas coast into Southwest and Central Louisiana and Central Mississippi. These upper level features enhanced the seabreeze, with a cluster of showers and thunderstorms quickly spreading inland across Southern and Central Louisiana and Deep East and Southeast Texas. Diurnal heating resulted in temperatures climbing into the lower 90s across Deep East Texas and Central Louisiana on the 6th, resulting in moderate instability within a very moist air mass in place. These showers and thunderstorms intensified as they spread west into the unstable environment in Deep East Texas, with an isolated severe thunderstorm developing over Angelina County, producing damaging winds that downed trees and power lines near Zavalla, Huntington, and Burke. A 62 mph wind gust was also measured at the Angelina County Airport from these storms, before they quickly entered Northern Trinity and Southeast Houston Counties and weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 11:54 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 6, 11:54 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1254 PM CDT Tue Jul 6 2021

.AVIATION...
For the 06/18z TAFs, scattered convection is quickly developing
along a band from North Central Texas into Deep East Texas and
Southern Louisiana. This activity will likely affect KTYR, KGGG,
and especially KLFK through 07/02z. Additional isolated showers
and thunderstorms are possible across the remainder of the area,
and VCTS was mentioned in all TAF sites except KTXK. However, rain
chances are much higher in East Texas along and south of
Interstate 20. The convection should gradually dissipate by
07/02z-07/03z. Low clouds and patchy fog will likely result in
MVFR conditions for a few hours around sunrise Wednesday at most
terminals. The clouds should slowly lift after daybreak, but more
showers and thunderstorms are expected to develop late in the
period.

CN

&&

.PREV DISCUSSION... /issued 1041 AM CDT Tue Jul 6 2021/

UPDATE...
A very active sea breeze has already developed with convection
moving north of the Interstate 10 corridor. This northernmost band
should affect portions of Deep East Texas very close to or shortly
after noon local time. Vertical ascent from a broad mid-level
Trough over the Northwest Gulf region is serving to greatly
enhance convective coverage. An increase in showers and
thunderstorms is still expected across most of the forecast area
south of Interstate 30 this afternoon.

Overall, only a few changes were made to the grids for this
update. PoPs were trimmed through 18z and edited slightly for the
early afternoon based on latest radar trends.

CN

PREV DISCUSSION... /issued 348 AM CDT Tue Jul 6 2021/

SHORT TERM.../Today through Wednesday/

Broad upper-level trough across the western Gulf of Mexico
extending into Louisiana to support increased instability across
the region through the short-term period. This combined with weak
frontal/sea breeze boundaries progressing north across the region
during the time of max heating will allow for widespread
diurnally driven convection this afternoon and again on Wednesday
afternoon. Afternoon high temperatures forecast to climb into the
lower 90s both days. Convection forecast to linger into the
evening hours before diminishing by midnight. Overnight low
temperatures tonight forecast to fall into the lower to middle
70s. /05/

LONG TERM.../Wednesday Night through Monday Night/

A favorable environment for convection and wet weather continues for
the Ark-La-Tex as the long term period begins. Aloft, ridging
centered just north of the Gulf of California, and ridging over the
Atlantic Basin, will persist through the rest of this week. The
variations in position of these two ridges (and the flow around
them) will influence the position of troughing and subsequent
convective environments over the Ark-La-Tex, but the main theme of
diurnally-driven showers and thunderstorms remains for each day of
the rest of this week and through the weekend into early next week.
By Thursday, a coastal trough axis will continue its closest
approach, instigating widespread afternoon convection before
weakening. No severe weather is expected, but locally heavy rainfall
is possible where storms do develop.

Slight retrograde motion begins with both western and Atlantic Basin
ridges by Friday, gradually allowing a longwave trough over the
Northern Great Plains to dig further south over the weekend. In the
process of this movement, low-level southerly flow will maintain
Gulf moisture for daily chances of afternoon showers and
thunderstorms.  The aforementioned longwave trough will place
southwesterly flow over the area by Sunday, aiding low-level
convergence and chances for precipitation on Sunday afternoon. By
Monday, the Atlantic Basin ridge becomes the stronger of the two
ridges, displacing the longwave trough (and better convection)
further to our north. That said, persistent southerly flow will
maintain moisture for typical diurnal convection once again on
Monday. Daily high temperatures in the upper 80s to lower 90s are
expected due to afternoon convection, which will moderate the
upper end of the diurnal curve toward the seasonal average. Lows
will remain in the low to mid-70s, also near to just above the
seasonal average. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  74  91  73 /  50  30  70  20
MLU  92  73  90  73 /  60  40  80  20
DEQ  93  71  92  72 /  10  10  40  10
TXK  93  74  91  74 /  20  10  40  10
ELD  93  71  91  71 /  30  20  60  10
TYR  92  74  90  74 /  30  20  60  10
GGG  91  72  90  72 /  30  20  60  10
LFK  91  73  90  73 /  70  40  80  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/26
Hazardous weather outlook, Jul 6, 10:44 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1144 AM CDT Tue Jul 6 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1144 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase in coverage areawide this
afternoon. Locally heavy rain and brief gusty winds will be
possible in stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will become more widespread and likely
by the middle of the workweek. No organized severe weather is
anticipated at this time, but stronger storms may produce locally
heavy rain and brief gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

In the hours before

Special weather statement, Jul 6, 12:47 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
147 PM CDT Tue Jul 6 2021

LAZ017-TXZ167-061930-
Sabine LA-Sabine TX-
147 PM CDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Toledo Bend Dam. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florien, Fisher, Columbus and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Toledo Bend Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3118 9360 3117 9367 3139 9380 3149 9339
      3137 9329 3136 9339 3128 9344 3128 9353
      3125 9354 3124 9356 3123 9354 3122 9355
      3120 9354 3119 9355 3117 9359
TIME...MOT...LOC 1845Z 142DEG 4KT 3128 9356

09
Special weather statement, Jul 6, 1:09 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
209 PM CDT Tue Jul 6 2021

TXZ165>167-062000-
Sabine TX-Angelina TX-San Augustine TX-
209 PM CDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pineland, or 13 miles northeast of Ebenezer, moving west at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pineland and McElroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3110 9431 3140 9418 3126 9387 3116 9389
      3114 9404 3112 9404 3111 9406 3109 9419
TIME...MOT...LOC 1908Z 108DEG 10KT 3120 9402

09

The radar

The Ft Polk radar (KPOE), 136 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
July 6, 1:36 PM CST
Where
Angelina County, 1.36 mi ENE of Zavalla
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.160, -94.410

Trees were blown down along Highway 147 in Zavalla.

Thunderstorm Wind, Angelina

When
July 6, 2:20 PM CST
Where
Angelina County, 0.48 mi WNW of Huntington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.284, -94.587

Trees were blown at FM 1475 and Highway 69.

Thunderstorm Wind, Angelina

When
July 6, 2:43 PM CST
Where
Angelina County, 0.49 mi NW of (Lfk)angelina Co Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.236, -94.755

A 62 mph wind gust was measured at the Angelina County Airport near Burke.

Thunderstorm Wind, Angelina

When
July 6, 2:45 PM CST
Where
Angelina County, 0.59 mi E of Burke
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.230, -94.770

Power lines were downed just west of the Angelina County Airport in Burke.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958548, 958549, 958550, 958551.